Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.
Heart medicines such as amiodarone, procainamide, and others
Certain antivirals such as acyclovir and vidarabine
Certain high blood pressure drugs
Epinephrine and norepinephrine
Weight loss medication (tiratricol)
Too much thryoid medication (levothyroxine)
Tetrabenazine, a medicine to treat excessive movement disorder
The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.
The shaking is usually fast, at about 4 to 12 movements per second.
The tremor may be:
Episodic (occurring in bursts, sometimes about an hour after taking the medication)
Intermittent (comes and goes with activity, but not always)
Sporadic (only happens on occasion)
The tremor can:
Occur either with movement or at rest
Disappear during sleep
Get worse with voluntary movement and emotional stress
Other symptoms may include:
Shaking or quivering sound to your voice
Signs and tests
Your doctor or nurse can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.
A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.
Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson's disease. The speed of the tremor can be an important way to determine its cause.
Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. eds. Bradley's Neurology in Clinical Practice. 6th ed. Los Angeles, Ca: Saunders Elsevier;2012:chap 21..
Lang A. Other movement disorders. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 417.
Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.